Florida, 2008

Flood and Lightning Strike in Florida, July 8, 2008

July 8, 2008 · NWS JAX · 2 events in 2 counties and zones

A tropical wave over south Florida moved west of the area through the day which brought increased moisture over the area. Drier air from high pressure to the north infiltrated over southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A tropical wave over south Florida moved west of the area through the day which brought increased moisture over the area. Drier air from high pressure to the north infiltrated over southeast Georgia. Steering flow was light per a deformation zone over the area. Sea breeze and outflow initiated storms produced heavy rainfall over localized areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 8, 8:45 AM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 8, 8:45 AM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EDT TUE JUL 8 2008

.UPDATE...MORNING WATER VAPOR IMAGERY SHOWS UPPER LEVEL TROUGH AXIS
FROM AN UPPER LEVEL LOW OVER VA TO SE GA AND INTO THE NE GULF OF
MEXICO. THE TROUGH HAS BECOME LESS DISTINCT OVER THE REGION DURING
THE LAST 24 HRS. SOME DRIER AIR HAS FILTERED INTO THE SE GA AREA AS
THE UPPER LEVEL TROUGH AXIS SHIFTS INTO NE FL...BUT SOUNDING DATA
AND DERIVED SATELLITE DATA SHOW HIGHER PWATS IN NE FL WHICH MAY BE
DUE TO AFFECTS OF A TROPICAL WAVE MOVING THROUGH THE ERN GULF OF
MEXICO. FOR REST OF TODAY...THE NAM MODELS MID AND UPPER LEVEL WINDS
SHOW THE UPPER LEVEL TROUGH TO CONT SHIFTING E CONTINUING THE NW-N
FLOW ABOVE 300 MB BUT WEAKER FLOW WILL BE REMAINING OVER THE INLAND
NE FL ZONES. AT SFC...RIDGE AXIS IS LOCATED OVER SE GA WITH LOW
LEVEL FLOW FROM THE S AND SE. WEAK SFC TROUGHING NOTED OVER THE
COASTAL WATERS SPARKING A FEW SHOWERS ABOUT 60 NM OUT BUT THIS
TROUGH SHOULD WEAKEN AS SEA BREEZE DEVELOPS. MEAN FLOW BELOW 500 MB
IS FROM THE S AT 5-10 KT AND PWATS WILL REMAIN UP AROUND 1.7 TO 2
INCHES TODAY. JAX MORNING SOUNDING LOOKS MORE UNSTABLE THAN MONDAY
WITH PWAT OF 1.95 INCHES AND LI OF -6 TO -7. MODIFIED CAPE VALUE ON
THE ORDER OF 2500-3000 J/KG. GREATER CAPE AND POTENTIALLY HIGHER
TEMPS MAY TRANSLATE INTO SOME STRONGER STORMS AS WELL WITH EXCESSIVE
LIGHTNING AND DOWNBURSTS THE MAIN CONCERNS. IN ADDITION...WEAK WINDS
ALOFT MAY SUPPORT A HIGHER RISK OF A WATERSPOUT IN THE COASTAL
WATERS IF STRONG CELLS DEVELOP. CURRENT FORECAST LOOKS ON TRACK WITH
LITTLE CHANGE ANTICIPATED WITH GREATER CHANCES (AROUND 60% COVERAGE)
OVER MAINLY INLAND NE FL.

&&

.AVIATION...LOWER CONVECTIVE TEMPS SHOULD PRODUCE AN EARLIER START
TO CONVECTION TODAY. BASED ON ABOVE THINKING...HIGHEST CONFIDENCE OF
CONVECTION AFFECTING TAF SITES IS GAINESVILLE. THEREFORE WILL LIKELY
UPGRADE VCTS TO TEMPO GROUP FOR THE NEXT TAF ISSUANCE.

&&

.MARINE...CURRENT WEAK SLY FLOW AROUND 5 KT EXPECTED TO INCREASE AND
BACK AS THE SEA BREEZE DEVELOPS. SEAS NOTED FROM OBS TO BE AROUND
2-3 FT. LITTLE CHANGE EXPECTED FOR THE CWF UPDATE.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/MCALLISTER
Hazardous weather outlook, Jul 8, 10:55 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1155 AM EDT TUE JUL 8 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-090945-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1155 AM EDT TUE JUL 8 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...A FEW STRONG STORMS POSSIBLE THIS AFTERNOON...

A MOIST AND UNSTABLE AIRMASS WILL LEAD TO SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. THE BEST
RAIN CHANCES WILL BE ACROSS PORTIONS OF NORTHEAST FLORIDA. A FEW
STORMS MAY BE STRONG WITH FREQUENT TO EXCESSIVE CLOUD TO GROUND
LIGHTNING...WIND GUSTS AROUND 50 MPH...LOCALLY HEAVY RAINFALL AND
SMALL HAIL THE MAIN CONCERNS. MOVEMENT OF STORMS WILL BE NORTH TO
NORTHEAST AT 5 TO 10 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY. SOME STORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/ARS

The radar

The Jacksonville radar (KJAX), 80 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flood. Local standard time, as filed.

Lightning, Bradford

When
July 8, 12:38 PM EST
Where
Bradford County, 0.6 mi W of Sampson City
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
29.920, -82.210

A 54 year old man was struck by lightning while sitting under a tin frame shelter open that was exposed on three sides. He suffered a minor burn on his right side.

Flood, Alachua

When
July 8, 4:30 PM EST to 5:50 PM EST
Where
Alachua County, 2.56 mi NW of Dayville to 0.61 mi S of Bunker
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
29.655, -82.411

Spotters measured 2.75 inches of rainfall about 5 miles west of the airport in Gainesville around 5:30 pm EDT in one hour. At the same time, another spotter reported minor street flooding throughout Gainesville. By 6:30 pm EDT, a spotter measured 4.5 inches of rainfall in 2 hours with ditches and culverts full but not yet flooding. At 6:50 pm EDT, Alachua county central dispatch relayed reports of flooding in Gainesville, including in the Alachua General Hospital. Sandbags were used to retain water. A dumpster was observed floating in flood waters at an apartment complex. Several vehicles were stalled in flood waters with at least one with extensive flood damage to the interior. The cost of damage was estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102980, 109763.